UpToDate
Official reprint from UpToDate®
www.uptodate.com ©2017 UpToDate, Inc. and/or its affiliates. All Rights Reserved.

Medline ® Abstract for Reference 21

of 'Enterotoxicity of chemotherapeutic agents'

21
TI
The consequences of diarrhea occurring during chemotherapy for colorectal cancer: a retrospective study.
AU
Arbuckle RB, Huber SL, Zacker C
SO
Oncologist. 2000;5(3):250-9.
 
PURPOSE: Diarrhea is one of the dose-limiting toxicities associated with chemotherapy agents in treatment regimens for colorectal cancer. The objectives of this study were to analyze the impact of all grades of diarrhea on clinical decisions for patients receiving treatment for colorectal cancer by characterizing the diarrhea that occurred, quantifying changes in chemotherapy treatment, identifying methods to treat diarrhea, and determining the economic impact. Patients and Methods. We retrospectively reviewed the treatment of 100 consecutive patients with colorectal cancer who experienced diarrhea during the course of chemotherapy. The diarrhea was documented in the progress notes and graded according to National Cancer Institute Common Toxicity Criteria. Changes in chemotherapy treatment and resource utilization associated with diarrhea were recorded.
RESULTS: The 100 patients received 673 chemotherapy cycles, of which 45% +/- 2% were associated with diarrhea. Approximately 52% of patients experienced diarrhea of grades 3 or 4, and 56 patients underwent 66 modifications in their chemotherapy treatment, such as dose reductions (22), delays in therapy (8), discontinuations of therapy (15), or multiple changes(11). Thirty-seven patients consumed resources beyond oral antidiarrheals to control diarrhea: 14 patients received emergency outpatient treatment, 23 patients were hospitalized, 21 patients received intravenous fluids, and one death due to dehydration was reported. Discussion and Conclusion. Diarrhea was a significant consequence of colorectal chemotherapy, with the majority of patients experiencing grades 3 or 4 diarrhea and 56% of all patients also modifying their chemotherapy treatment. Even mild diarrhea of grades 1 and 2 was associated with changes in treatment in 11% of patients; thus, diarrhea of all grades should be recognized and treated appropriately to maintain full-dose chemotherapy.
AD
University of Texas M.D. Anderson Cancer Center, Division of Pharmacy-Department of Pharmacoeconomics, Houston, Texas 77030-4095, USA. barbuckle@notes.mdacc.tmc.edu
PMID